Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Springfield, MO

May 6, 1998Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 1998, 4:49 PM CDT for Howell County, Missouri. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 4:49 PM CDT (21:49 UTC)
Expired
May 6, 1998, 5:55 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS1 KSGF 062150 RRA
SVRSGF
MOC091-062255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 555 PM CDT

* AT 447 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS
  LOCATED NEAR BAKERSFIELD IN SOUTHEAST OZARK COUNTY...OR 25 MILES
  SOUTHWEST OF WEST PLAINS AND WAS MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  THE OZARK HOWELL COUNTY LINE SOUTH OF CAULFIELD BY 455 PM
  BETWEEN MOODY AND HOCOMO BY 510 PM

DIME SIZE HAIL WAS REPORTED IN UDALL AT 440 PM.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER THAT
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.  IF YOU
LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS.  A BASEMENT OFFERS THE BEST PROTECTION.

SHUMWAY/RUNNELS
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 6, 2:40 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT WED MAY 6 1998

MAIN FCST FOCUS WILL BE WITH TSRA DEVELOPMENT TONIGHT.

17Z SOUNDING/GOES SOUNDING DATA SHOWS UNSTABLE ATMOSPHERE ACROSS SW
MO WITH >2100 J/KG CAPES AND LIS OF -7.  SFC ANALYSIS SHOWS LOW TO
MID 60 DEW POINTS ACROSS S MO/SE KS.  OUTFLOW BOUNDARIES EXTEND
ACROSS SOUTHERN KANSAS AND TSRA WERE ALREADY OCCURRING THERE.
ANOTHER BOUNDARY EXTENDS ACROSS S CNTRL MO.  VISIBLE IMAGERY SHOWS
LARGE CU FIELD ACROSS S MO AND KSGF SHOWS ONE SMALL STORM WHICH HAS
DEVELOPED IN VERNON COUNTY.

WOULD EXPECT MORE STORMS TO DEVELOP DURING THE NEXT COUPLE OF HOURS
WITH INSTABILITIES REMAINING THE SAME OR SLIGHTLY HIGHER AND NO CAP.
IF SEVERE STORMS DEVELOP...WOULD EXPECT LARGE HAIL WITH WBZ OF 6700
FT FROM LATEST SOUNDING.

LARGE SCALE PICTURE CONTINUES TO BE AN UNCERTAINTY WITH MODELS
CONTINUING THEIR DIFFERENCES.  LOW OUT WEST WILL CONTINUE TO EJECT
SHRTWV ENERGY INTO THE S STREAM WITH NEXT WV TO PUSH THROUGH TONIGHT.
 THIS SHOULD KICK BOUNDARY TO THE E TONIGHT AND BRING SFC WIND TO THE
NW LATE TONIGHT.  MAIN TSRA CHCS LOOK TO BE THIS AFTERNOON AND
TONIGHT AND THEN SHIFTING TO THE E OF THE CWA ON THU.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
...TORNADO WATCH FOR 3 SE KS COUNTIES UNTIL 9 PM...

SGF/JLN...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW
IN THE MID 50S.  WIND BECOMING NORTHWEST AT 5 TO 10 MPH.  CHANCE OF
PRECIPITATION 60 PERCENT.
UNO...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW 55 TO
60.  WIND BECOMING WEST AT 5 TO 10 MPH.  CHANCE OF PRECIPITATION IS
60 PERCENT.
AIZ/VIH...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW
IN THE MID 50S.  WIND BECOMING NORTHWEST AT 5 TO 10 MPH.  CHANCE OF
PRECIPITATION IS 60 PERCENT.

CCF
SGF EB 055/073 052/075 053 05621
JLN EB 055/076 054/078 055 05621

LINDENBERG

In the hours before

Special weather statement, May 6, 1:00 PM CDT, 3 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 6 1998

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS
BOURBON         CHEROKEE      CRAWFORD

IN SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT...

A COMPLEX WEATHER PATTERN WILL KEEP UNSETTLED CONDITIONS ACROSS THE
OZARKS THROUGH TONIGHT.  AN AREA OF LOW PRESSURE WAS LOCATED ACROSS
WEST CENTRAL MISSOURI WITH A BOUNDARY EXTENDING OUT OF THE LOW ACROSS
SOUTHERN KANSAS AND ANOTHER BOUNDARY INTO SOUTHWEST MISSOURI.  VERY
MOIST AND UNSTABLE AIR HAS PUSHED INTO THE AREA WITH DEW POINTS INTO
THE MID 60S ACROSS SOUTHERN KANSAS AND MISSOURI.

SURROUNDING RADARS WERE SHOWING THUNDERSTORMS BEGINNING TO DEVELOP
ALONG THE BOUNDARY IN SOUTHERN KANSAS AND THESE STORMS WERE PUSHING
TO THE EAST.  MORE THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE
SOUTHWEST MISSOURI BOUNDARY LATER THIS AFTERNOON AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE.  THE MAIN THREAT WITH THE STORMS WHICH
DEVELOP WILL BE LARGE HAIL.

SEVERE STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 26 minutes before
KSZ073-097-101-070215-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH  293
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT WED MAY 6 1998

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR
THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY
IN AN UNSTABLE ENVIRONMENT.  THESE THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL
FOR LARGE HAIL AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 6, 2:23 PM CDT, 2 hours 26 minutes before
KSZ073-097-101-070215-

SPECIAL WEATHER STATEMENT...FOR TORNADO WATCH  293
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT WED MAY 6 1998

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 9PM FOR
THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

AT 223 PM...SURROUNDING DOPPLER RADARS WERE SHOWING THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS SOUTHERN KANSAS ALONG A SURFACE BOUNDARY
IN AN UNSTABLE ENVIRONMENT.  THESE THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING WITH THE POTENTIAL
FOR LARGE HAIL AND POSSIBLE TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 59 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT WED MAY 6 1998

...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM...
...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

BARRY
BARTON            CHRISTIAN         DADE              DALLAS
DOUGLAS           GREENE            HOWELL            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OREGON            OZARK             POLK              SHANNON
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            WEST PLAINS
LAMAR             BOLIVAR           MARSHFIELD

AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS
BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS
OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS.  STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS
AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER.  THE MAIN THREAT
WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG
Special weather statement, May 6, 3:50 PM CDT, 59 minutes before
KSZ073-097-101-MOZ077-079>082-088>098-101>106-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT WED MAY 6 1998

...TORNADO WATCH FOR SOUTHERN MISSOURI UNTIL 10 PM...
...TORNADO WATCH FOR SOUTHEAST KANSAS UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST AND SOUTH CENTRAL MISSOURI...

BARRY
BARTON            CHRISTIAN         DADE              DALLAS
DOUGLAS           GREENE            HOWELL            JASPER
LACLEDE           LAWRENCE          MCDONALD          NEWTON
OREGON            OZARK             POLK              SHANNON
STONE             TANEY             TEXAS             WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

LEBANON           JOPLIN            SPRINGFIELD
BRANSON           NEOSHO            WEST PLAINS
LAMAR             BOLIVAR           MARSHFIELD

AT 344 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING THUNDERSTORMS
BEGINNING TO INCREASE IN COVERAGE AND INTENSITY ACROSS
OKLAHOMA...SOUTHEAST KANSAS AND NORTHERN ARKANSAS.  STORMS ARE
EXPECTED TO DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL MISSOURI THIS
AFTERNOON WITH THE POTENTIAL FOR SEVERE WEATHER.  THE MAIN THREAT
WILL BE WITH LARGE HAIL AND THE POSSIBILITY OF ISOLATED TORNADOES.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:33 PM CDTSevere Thunderstorm WarningSGFSt. Clair27 min
May 5, 9:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair50 min
May 5, 10:55 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 5, 11:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark64 min
May 6, 12:21 AM CDTSevere Thunderstorm WarningSGFStone39 min
May 6, 1:03 AM CDTFlash Flood WarningSGFBarry, Stone4 hr
May 6, 1:41 AM CDTSevere Thunderstorm WarningSGFTaney34 min
May 6, 4:32 PM CDTSevere Thunderstorm WarningSGFOzark48 min
May 6, 4:58 PM CDTSevere Thunderstorm WarningSGFCedar47 min
May 6, 5:14 PM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 5:28 PM CDTSevere Thunderstorm WarningSGFPolk67 min
May 6, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 6, 6:10 PM CDTSevere Thunderstorm WarningSGFDade50 min
May 6, 6:17 PM CDTSevere Thunderstorm WarningSGFDallas48 min
May 6, 6:38 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone62 min
May 6, 6:43 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton62 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney62 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
May 6, 6:52 PM CDTSevere Thunderstorm WarningSGFGreene63 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningSGFLaclede47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.